Proton Pump Inhibitors Linked to C difficile Diarrhea

Disclosures

February 08, 2012

February 8, 2012 — Proton pump inhibitors (PPIs) may be associated with a higher risk for Clostridium difficile–associated diarrhea (CDAD), which can trigger more serious intestinal problems, the US Food and Drug Administration (FDA) announced today.

The bacterium C difficile can cause diarrhea that does not improve. Symptoms of CDAD, which is easily spread in hospitals, include watery stools, abdominal pain, and fever.

Today's warning applies to both prescription and over-the-counter (OTC) PPIs, which include the following:

The FDA is advising clinicians to consider a diagnosis of CDAD for patients taking PPIs who have diarrhea that does not go away. As a precaution, patients should take the lowest dose of a PPI for the shortest duration that is appropriate for the condition being treated.

The agency said it also is studying the risk for CDAD in patients taking histamine H2 receptor blockers, prescribed for conditions such as gastroesophageal reflux disease, ulcers of the stomach and small intestine, and heartburn.

More information about today's FDA announcement is available on the agency's Web site.

To report adverse events related to PPIs, contact MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088, by fax at 1-800-FDA-0178, online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, or by mail to MedWatch, FDA, 5600 Fishers Lane, Rockville, Maryland 20852-9787.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....